Affordable Access

Fatality from diphenhydramine monointoxication: a case report and review of the infant, pediatric, and adult literature.

Authors
  • Nine, Jeffrey S1
  • Rund, Chad R
  • 1 Office of the Medical Investigator, University of New Mexico School of Medicine, Albuquerque, New Mexico 87131-0001, USA. [email protected]
Type
Published Article
Journal
The American journal of forensic medicine and pathology
Publication Date
March 2006
Volume
27
Issue
1
Pages
36–41
Identifiers
PMID: 16501346
Source
Medline
License
Unknown

Abstract

As an antihistamine, diphenhydramine (DPH) is well known for its use in allergy treatment. Since its introduction in 1946, it has been marketed under various trade names, the most popular being Benadryl. Three years after its introduction, the first fatality due to DPH toxicity was reported in 1949. To better understand the incidence of fatalities due to DPH monointoxication, we reviewed deaths that were reported from 2 data sources: (1) the English-language literature using PubMed, from 1946 through 2003; and (2) the Annual Report of the American Association of Poison Control Centers Toxic Exposure Surveillance System (ARAAPCCTESS), from 1983 through 2002. The results were then tabulated using age, gender, clinicopathologic findings, and toxicology results. Combined results from both data sets show the following mean (and range) for age and DPH levels: Adult, 35.6 years (18-84) and 19.53 mg/L (0.087-48.5); pediatric, 8.6 years (1.25-17) and 7.4 mg/L (1.3-13.7); infant, 31 weeks (6 weeks-11 months) and 1.53 mg/L (1.1-2.2), respectively. Most deaths were certified as accident or suicide; however, 6 infant homicides were reported. The most common symptoms for all cases were cardiac dysrhythmias, seizure activity, and/or sympathetic pupil responses. The most common autopsy finding was pulmonary congestion.

Report this publication

Statistics

Seen <100 times